Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 31, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 4, 2004, 1:18 PM EDT for Pitt County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2004, 1:18 PM EDT (17:18 UTC)
- Expired
- Jun 4, 2004, 2:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 1:00 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 782 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 041718 SVRMHX NCC147-041800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 118 PM EDT FRI JUN 4 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PITT COUNTY IN EASTERN NORTH CAROLINA * UNTIL 200 PM EDT * AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 9 MILES WEST OF FOUNTAIN...OR ABOUT 11 MILES SOUTHEAST OF WILSON...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHWEST OF FOUNTAIN AROUND 130 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3561 7792 3553 7772 3571 7724 3588 7745 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:20 AM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 4, 10:20 AM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1020 AM EDT FRI JUN 4 2004 .SHORT TERM...SFC BNDRY EXTENDS FROM NEAR HSE TO RDU. NUMEROUS SHOWERS AND A FEW TSRA ARE SPREADING N ACRS RGN THIS MORN AHEAD OF UPR LOW THATS APPROACHING MTNS. WITH BNDRY ACRS RGN AND PLENTY OF MOISTURE IN PLACE SHLD SEE GOOD DEAL OF PRECIP AS EXPECT GOOD FORCING AHEAD OF UPR LOW. WL MONITOR RDR TRENDS BUT MAY BE ABLE TO LOWER POPS A BIT SRN TIER WHERE CVRG MAY BE MORE SCT. CLDS SHLD LIMIT HEATING AND INSTAB HOWEVER APPEARS SRN TIER WL SEE SOME SUN WHICH MAY LEAD TO SOME SEVERE. HIGHER HELICITY IS ALONG AND N OF BNDRY SO WL HAVE TO WATCH FOR ROTATION WITH CELLS IN THIS REGION. .MARINE...WL CONT TOWARD ETA SOLUTION. WL INCRS WINDS A BIT THIS AFTN NRN TIER AS ALREADY 15 TO 20 N OF THE BNDRY. WL KEEP SCA POSS/EXPECTED HEADLINE AS BEST GRDNT LOOKS LATER TONIGHT. .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RF
Hazardous weather outlook, Jun 4, 4:01 AM EDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 401 AM EDT FRI JUN 4 2004 NCZ029-044>047-079>081-090>095-098-103-104-050800- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 401 AM EDT FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AN UPPER LEVEL LOW WILL BE THE TRIGGERING MECHANISM FOR SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE SOUTHEAST TODAY. SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST INTO EASTERN NORTH CAROLINA DURING THE DAY AND CONTINUE TO DEVELOP THROUGH THE EVENING HOURS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ANOTHER HAZARD FROM THE THUNDERSTORMS WILL BE OCCASIONAL HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS COULD DEVELOP DURING THE AFTERNOON HOURS WHEN DAYTIME HEATING IS AT ITS PEAK AND THE SEA BREEZE HAS DEVELOPED. ALTHOUGH ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE...SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:50 PM EDT | Tornado Warning | MHX | Pitt | 40 min |
| Jun 4, 2:19 PM EDT | Tornado Warning | MHX | Martin | 41 min |
| Jun 4, 2:54 PM EDT | Tornado Warning | MHX | Martin | 51 min |
| Jun 4, 3:45 PM EDT | Tornado Warning | MHX | Martin | 45 min |
| Jun 4, 3:52 PM EDT | Flash Flood Warning | MHX | Martin | 113 min |
| Jun 4, 4:07 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 53 min |
| Jun 4, 4:14 PM EDT | Special Marine Warning | MHX | 2 hr | |
| Jun 4, 4:38 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 52 min |
| Jun 4, 5:03 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell, Washington | 57 min |
| Jun 4, 5:59 PM EDT | Tornado Warning | MHX | Tyrrell | 61 min |
| Jun 4, 6:13 PM EDT | Special Marine Warning | MHX | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.